Minnesota, 2018

Heavy Snow in Minnesota, December 26 to 28, 2018

December 26 to 28, 2018 · NWS FGF · 24 events in 24 counties and zones

A Colorado Low moved out into the Central Plains in several pieces. As the event began on the afternoon of the 26th, temperatures ranged from 10 to 20 degrees, with east winds of 5 to 15 mph.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A Colorado Low moved out into the Central Plains in several pieces. As the event began on the afternoon of the 26th, temperatures ranged from 10 to 20 degrees, with east winds of 5 to 15 mph. The first wave of snow spread over the area that afternoon and night, dropping 2 to 6 inches of snow. By the morning of the 27th, a strong thermal gradient set up from northwest to southeast, with Langdon around 10 degrees and Fergus Falls around 30 degrees. Winds had switched to the north, and quickly increased. Snow continued to fall, but mainly south of a line from Valley City to Hillsboro to Fosston to Waskish. Temperatures continued to fall on the 27th, and by 3 am CST on the 28th, they ranged from 4 below zero at Langdon to 12 at Park Rapids. Peak wind speeds on the 27th and 28th ranged from 20 to 40 mph. The most snow fell south of the Highway 2 corridor, where Detroit Lakes had 8.8 inches and Battle Lake and Sebeka had 13.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 26, 10:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 26, 10:33 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1033 AM CST Wed Dec 26 2018

.UPDATE...
Issued at 1030 AM CST Wed Dec 26 2018

Delayed snow start time by 1-2 hours, but otherwise no changes
made. Messaging of this event will remain the same today with
focus on snow tonight then wind Thursday into early Friday and
another round of heavy snow Thursday SE ND into WC MN. Snow totals
for the event will remain the same, with the more uncertain
amounts tonight. Good forcing will be present and suspect
efficient snowfall maker with fluff factor for NE ND.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 325 AM CST Wed Dec 26 2018

Approaching winter storm will continue to be the main focus. 00z
models initialized with minimal errors, and are in decent
agreement (with the typical minor detail differences related to
exact track and mesoscale forcing placement). All in all
confidence continues to increase that a major winter storm will
cause critical impacts.

Water vapor imagery indicates 2 upper level waves approaching the
region. The first will bring snow to the entire region this
afternoon and overnight. Guidance has increased with the strength
of synoptic forcing, and there is even a signal for mesoscale
banding potential within some guidance. Most areas should receive
at least 4-5 inches of snow by Thursday morning, with up to 10 or
so inches possible across eastern North Dakota (where forcing
will be strongest before the mid-level low weakens as it
propagates to the east). There may be a brief break in snowfall
Thursday morning. The second upper wave is much stronger and more
typical of a Colorado low type system. Strong forcing (synoptic
to mesoscale) will lead to 6+ inches of snow to the north of the
mid-level low track. Although the exact track of this second wave
is still a bit uncertain, it will most likely occur somewhere
across southeast North Dakota into northern Minnesota. Given the
strength of the expected forcing, anticipate a narrow area of a
foot or more of snow somewhere by Friday morning. Also anticipate
a sharp cut off in snowfall to the north, although still uncertain
where this cut off will occur. At any rate, given the track of
this system, expect increasing north winds and potential blizzard
conditions within the Red River Valley Thursday afternoon into the
overnight hours (with or without falling snow). GFS/NAM indicate
adiabatic profiles to 925mb, with 925mb winds around 40 knots.
ECMWF is a bit stronger with 925mb wind speeds (up to 45 knots).
Synoptic set up favors a valley blizzard event. Potential blizzard
severity may vary across the region, mainly determined by areas
with falling snow (southern valley) vs. ground blizzard
(northern/central valley). Although blizzard conditions appear
likely at this point, will hold off on issuing any blizzard
headlines since the first round of snow will occur with lighter
wind speeds. This should avoid any confusion, and we will still
message the blizzard potential.

.LONG TERM...(Friday through Tuesday)
Issued at 325 AM CST Wed Dec 26 2018

Friday and Saturday...The winter storm will be starting to wind down
a bit Friday, with snow tapering off across the southeastern
counties as the low pulls off to the east. Winds will take a bit
longer to decrease, but should slowly come down during the day on
Friday as the pressure gradient relaxes. However, there will
continue to be blowing snow across the southern counties through at
least the morning hours, and with very cold air coming down behind
the surface low, wind chills will be in the 25 to 30 below range
across portions of the CWA. Winter headlines continue for a time
Friday morning, and see little reason to change this due to the
blowing snow and cold wind chills. The cold surface high will settle
further into the Dakotas Friday night and move southeast on
Saturday. Southeast winds will pick up a bit by early Saturday
morning as the surface high moves off, and wind chills look like
they could again approach advisory criteria.

Sunday and Monday...The upper flow shifts again with the next
shortwave trough digging into the Northern Plains. There are
differences between the models on where exactly the surface low
tracks, but enough of a precip chance to keep low POPs in the north
on Sunday and across the entire area on Monday as moisture wraps
around the departing system. Decent warm tongue with the low on
Sunday but more very cold air comes blasting down behind it on
Monday.

Tuesday and Wednesday...Cold pattern with northwesterly flow aloft.
Temps will be below climatological averages and will have to watch
for low wind chills again. A weak embedded shortwave Wednesday will
bring another chance for light snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 638 AM CST Wed Dec 26 2018

General trend will be deteriorating conditions. There is an area
of clear sky and VFR conditions along and east of the Red River
Valley this morning. Snow is moving into the region from the west,
so any VFR conditions this morning will become at least MVFR this
afternoon with the potential for IFR within heavier areas of
snow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 9 AM CST Friday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Winter Storm Warning until 9 AM CST Friday for MNZ001>004-007-
     029.

     Winter Storm Warning from 6 PM this evening to noon CST Friday
     for MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.

&&

UPDATE...Riddle
SHORT TERM...TG
LONG TERM...JR
AVIATION...TG
Hazardous weather outlook, Dec 26, 3:42 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
342 AM CST Wed Dec 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
342 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The first round of snow will move into the region by this
afternoon and continue into tonight. 5 to 10 inches of snow is
expected for much of the region by Thursday morning. The heaviest
snowfall is expected along and west of the Red River Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There may be a brief break in snowfall Thursday morning. The
second round of snow will bring at least 6 inches of additional
snowfall to portions of southeast North Dakota and west central
Minnesota Thursday into Thursday night. The potential exists for a
narrow area of a foot or more of snow. There will be a sharp cut
off to nearly no snow to the north during this period. Travel
could be difficult to near impossible due to this heavy snow.

Winds will become north and increase on Thursday. Blizzard
conditions are expected within the Red River Valley Thursday
afternoon and overnight. Travel could be impossible.

Cold wind chills of 25 below to 30 below zero are also
expected Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, visibility, and poor road conditions would be
appreciated during the winter storm.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow. Local standard time, as filed.

Heavy Snow, Kittson

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Heavy Snow, West Marshall

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, West Polk

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Wilkin

When
December 26, 12:00 PM CST to December 27, 11:59 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Heavy Snow, Roseau

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Heavy Snow, Lake of the Woods

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Heavy Snow, East Marshall

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, Pennington

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Heavy Snow, Red Lake

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
December 26, 6:00 PM CST to December 27, 2:55 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, East Polk

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, North Clearwater

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, South Beltrami

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Heavy Snow, South Clearwater

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Heavy Snow, West Becker

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, East Becker

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Heavy Snow, Hubbard

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Heavy Snow, East Otter Tail

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, Wadena

When
December 26, 6:00 PM CST to December 28, 3:50 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Heavy Snow, West Otter Tail

When
December 26, 6:00 PM CST to December 27, 11:59 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 26, 6:00 PM CST to December 27, 11:59 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798464, 798465, 798466, 798467, 798468, 798469, 798471, 798472, 798473, 798474, 798475, 798476, 798477, 798479, 798480, 798481, 798482, 798483, 798484, 798485, 798486, 798487, 798488, 798489.